New York, 2009

Flash Flooding and Hail in New York, August 10, 2009

August 10, 2009 · NWS BUF · 5 events in 3 counties and zones

Scattered thunderstorms quickly developed along lake breeze boundaries during the mid afternoon in a strong unstable environment. An isolated storm over Wayne County produced three-quarter inch hail in Newark.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Scattered thunderstorms quickly developed along lake breeze boundaries during the mid afternoon in a strong unstable environment. An isolated storm over Wayne County produced three-quarter inch hail in Newark. Another storm over Niagara County produced damaging winds that downed tree limbs and wires in Wheatfield. The heavy rain that accompanied the storms fell on already saturated ground and produced flash flooding in Jamestown, Lockport were viaducts and roads were flooded and near Clyde where roads were damaged near the intersection of State Route 414 and Kelsey Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 10, 1:23 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
223 PM EDT MON AUG 10 2009

.SYNOPSIS...
THE SOUTHWEST FLOW OF WARM AND VERY HUMID AIR WHICH HAS PREVAILED
DURING THE LAST COUPLE OF DAYS WILL BE PUSHED EAST BY A COLD FRONT
ON TUESDAY BUT NOT BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE ACROSS
THE AREA TONIGHT WITH A FEW LINGERING INTO TUESDAY. HIGH PRESSURE
WILL THEN BUILD SLOWLY EAST ACROSS THE GREAT LAKES AND PROVIDE
SEVERAL DAYS OF DRY AND SEASONABLY WARM WEATHER...WHICH SHOULD LAST
FROM WEDNESDAY ON THROUGH NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
     MORE SEVERE WEATHER LIKELY DURING THE LATE AFTERNOON/EVENING...

MAIN FORECAST CHALLENGE REVOLVES AROUND TIMING AND AREAL EXTENT OF
CONVECTION. SATELLITE IMAGERY SHOWING A BELT OF MODERATE MID/UPPER
LEVEL FLOW ARCING FROM ILLINOIS ACROSS SOUTHERN ONTARIO PROVINCE
INTO SOUTHERN QUEBEC. WITHIN THIS BELT OF MID LEVEL FLOW...OBJECTIVE
RUC ANALYSIS AND MOISTURE CHANNEL IMAGERY SHOWS SEVERAL LOW
AMPLITUDE SHORTWAVES AND MID LEVEL JETLETS WHICH WILL PROVIDE
FOCUSED FORCING FOR ASCENT TO AID IN THUNDERSTORM INITIATION AND
ORGANIZATION THIS AFTERNOON. A BROKEN LINE OF CONVECTION IS NOW
DEVELOPING FROM NEAR THE SOUTHERN TIP OF LAKE HURON TO WESTERN LAKE
ERIE ALONG THE LEADING EDGE OF THE MOST WELL DEFINED MID LEVEL
SHORTWAVE.

ABUNDANT SUNSHINE AND RICH LOW LEVEL MOISTURE HAS CONTRIBUTED TO
MODERATE TO STRONG SURFACE BASED INSTABILITY. SPC OBJECTIVE RUC
BASED MESOANALYSIS SHOWS SBCAPE OF 3000J/KG ACROSS MUCH OF THE LOWER
LAKES REGION AWAY FROM ANY LAKE INFLUENCES. THE STRONGEST DEEP LAYER
SHEAR IS A LITTLE FARTHER NORTH ACROSS SOUTHERN ONTARIO...ALTHOUGH
THERE IS STILL SUFFICIENT DEEP LAYER 0-6KM SHEAR OF AROUND 30 KNOTS.
THE COMBINATION OF STRONG INSTABILITY AND MODEST SHEAR IS PRODUCING
NOTABLE VALUES OF VARIOUS COMPOSITE SEVERE WEATHER INDICES SUCH AS
THE CRAVEN/BROOKS SIG PARAMETER AND 3KM EHI.

LOOKING AHEAD...ISOLATED TO SCATTERED CONVECTION MAY DEVELOP AT ANY
TIME ALONG DEVELOPING LAKE ERIE LAKE BREEZE BOUNDARIES...ONE FROM
THE NIAGARA PENINSULA ACROSS NIAGARA/ORLEANS COUNTIES AND ANOTHER
ALONG THE CHAUTAUQUA RIDGE OF THE SOUTHERN TIER. LATEST VISIBLE
SATELLITE IMAGERY SHOWS AGITATED CUMULUS FIELDS ALONG THESE
BOUNDARIES...WITH RADAR IMAGERY SHOWING SOME RECENT DEVELOPMENT.
MEANWHILE...EXPECT THE BROKEN LINE OF CONVECTION FROM WESTERN LAKE
ERIE TO EXTREME SOUTHWEST ONTARIO TO CONTINUE TO GROW UPSCALE INTO A
LINE OF STRONG TO SEVERE STORMS. THIS WILL PROPAGATE EAST INTO
WESTERN NY BETWEEN 4-6PM...THEN SPREAD EAST ACROSS CENTRAL NY
THROUGH EARLY TO MID EVENING. CONVECTIVE MODE SHOULD FAVOR BOWING
SEGMENTS AND STORM CLUSTERS WITH THE MAIN RISK BEING ISOLATED
DAMAGING WIND GUSTS. WILL CONTINUE WITH SEVERE MENTION IN
GRIDS/ZONES FOR THE LATE AFTERNOON AND EVENING.

AS FAR HAS HEAVY RAIN POTENTIAL GOES...WE WOULD NORMALLY NOT BE
CONCERNED GIVEN THE EXPECT FAST MOVEMENT OF STORMS THIS EVENING. BUT
THIS IS NOT A NORMAL DAY. WIDESPREAD MODERATE TO SEVERE FLOODING
ACROSS MUCH OF WESTERN NY HAS LEFT SOILS COMPLETELY SATURATED...AND
NOT MUCH RAIN WILL BE NEEDED TO CAUSE ADDITIONAL PROBLEMS. PWAT
VALUES OF UP TO 2 INCHES SUGGEST BRIEF HEAVY RAINFALL WITH RAINFALL
RATES OF 1-2 INCHES PER HOUR. EVEN AN INCH OF RAIN IN A SHORT PERIOD
OF TIME WOULD CAUSE PROBLEMS WITH 1-3 HOUR FLASH FLOOD GUIDANCE AS
LOW AS A HALF INCH IN SOME COUNTIES. WILL THEREFORE LEAVE THE FLASH
FLOOD WATCH UP AS IS.

FOLLOWING THE EVENING CONVECTION...THE GFS APPEARS TO HAVE THE BEST
HANDLE ON THE CURRENT AND EXPECTED EVOLUTION. WOULD EXPECT MUCH OF
THE NIGHT TO BE RAIN FREE AFTER THE EVENING LINE PASSES THROUGH.

DURING THE DAY TUESDAY...EXPECT A MAINLY DRY START TO THE DAY. AS
THE DAY WEARS ON...A MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE COLD
FRONT WILL PUSH ESE ACROSS THE LOWER LAKES REGION. THIS SHOULD LEAD
TO ADDITIONAL SCATTERED SHRA/TSRA DEVELOPMENT...ALTHOUGH EXPECT
AREAL COVERAGE AND INTENSITY TO BE MUCH LESS THAN THE PAST FEW DAYS
WITH LESS AVAILABLE MOISTURE AND FORCING. WILL GO WITH CHANCE POPS
AND SCATTERED WORDING IN GRIDS/ZONES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COOLER DRIER AIR WILL BE ADVECTING INTO THE REGION IN THE WAKE OF
THE COLD FRONT TO START THIS PERIOD...WILL LOWER POPS TO SLGT CHC
BY TUES EVE. THEN FINE WX WED AND THURS WITH SOLID HIGH
PRESSURE...GOOD CAP AND 850 MB TEMPS OF 13C AND 15C GIVING HIGHS
CLOSE TO 80. PLEASANT AT NIGHT WITH MINS IN MID 50S TO LOWER 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
IT APPEARS THAT WE WILL HAVE LONGEST STRETCH OF DRY WARM WX OF THE
SUMMER THROUGH THIS PERIOD AS UPPER RIDGE GRADUALLY BUILDS ACROSS
THE NORTHEAST AND LAKES THROUGH THE PERIOD. VERY WEAK SFC PATTERN
WITH FLAT HIGH AND LIGHT WINDS...MOSTLY SOUTH AND SOUTHEAST. ONLY
SMALL POTENTIAL GLITCH WOULD BE WEAK TROF UNDERCUTTING THE RIDGE PER
12Z GFS WHICH COULD THROW SOME SHOWERS AS FAR NORTH AS NY-PA BORDER
AROUND SAT/SAT NT...BUT EC AND HPC KEEP THIS FARTHER SOUTH...SO WILL
KEEP ALL AREAS DRY RIGHT ON THROUGH MONDAY WITH POPS ONLY IN SLGT
CHC RANGE SRN TIER TO FINGER LAKES SAT/SUN. IT SHOULD GET QUITE WARM
WITH MODERATE HUMIDITY BY THE WEEKEND...WITH 850 MB TEMPS OF 15-17C
SUPPORTING L-M 80S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE DURING THE LATE
AFTERNOON AND EVENING ACROSS WESTERN NY. A DEVELOPING LINE OF
CONVECTION TO OUR WEST OVER WESTERN LAKE ERIE AND SOUTHWEST ONTARIO
SHOULD CROSS THE REGION BETWEEN ABOUT 21Z-02Z. ENOUGH CONFIDENCE IN
WIDESPREAD THUNDER TO INCLUDE A TEMPO TSRA GROUP DURING THE LATE
AFTERNOON AND EARLY EVENING. ANY CONVECTION THAT DOES DEVELOP WILL
HAVE BRIEF PERIODS OF MVFR/IFR CIGS AND VSBY.

OUTSIDE OF CONVECTION...THERE ARE STILL A FEW POCKETS OF MVFR CIGS
ACROSS WESTERN AND NORTH CENTRAL NY. EXPECT MOST OF THIS TO
DISSIPATE BY LATE AFTERNOON. FOLLOWING THE CONVECTION THIS
EVENING...EXPECT MORE WIDESPREAD MVFR CIGS TO DEVELOP TONIGHT. SOME
OF THIS MAY LOWER TO IFR...ESPECIALLY ACROSS THE HIGHER TERRAIN OF
THE WESTERN SOUTHERN TIER AND ALSO EAST OF LAKE ONTARIO. WITH THE
VERY MUGGY CONDITIONS CONTINUING...MAY ALSO SEE SOME MVFR BR DEVELOP
OVERNIGHT AS WELL.

OUTLOOK...
TUESDAY...MAINLY VFR WITH ISOLD/SCT AFTERNOON SHRA/TSRA.
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
FRESH SOUTHWEST WINDS WILL DIMINISH THIS EVENING AND THEN GRADUALLY
VEER WESTERLY ON TUESDAY AS A COLD FRONT SLIDES ACROSS THE EASTERN
LAKES. LOOK FOR MODERATE WESTERLIES TO CONTINUE ON WEDNESDAY THEN
WINDS SHOULD BE LIGHT FOR THE REST OF THE WEEK...AND BE GENERALLY
VARIABLE...TENDING EASTERLY BY THE WEEKEND.

&&

.HYDROLOGY...
WIDESPREAD FLOODING RESULTED FROM SEVERAL ROUNDS OF HEAVY
THUNDERSTORMS WHICH RAKED THE AREA SUNDAY AFTERNOON AND OVERNIGHT
INTO EARLY THIS MORNING. A GENERAL 2 TO 3 INCHES FELL ACROSS MOST OF
METRO BUFFALO AND NORTH INTO NIAGARA COUNTY...WITH SIMILAR AMOUNTS
OVER THE FAR SOUTHERN TIER...BUT A STRIP OF 4 TO 6 INCH RAINS FELL
ACROSS THE ENTIRE LENGTH OF THE CATTARAUGUS CREEK BASIN. THIS
RESULTED IN NEAR RECORD RISES IN THE CREEK AT THE GOWANDA GAGE...6
FEET IN 5 MINUTES SHORTLY BEFORE MIDNIGHT VERY RAPID RISES ALSO
WERE NOTED ON CAZENOVIA CREEK. THESE CREEKS HAVE RECEDED RAPIDLY
THIS MORNING AS WERE ALL BELOW FLOOD STAGE AS OF 1730Z. FINAL FLOOD
STATEMENT HAS BEEN ISSUED ON THESE.

OF NOTE...THE APPARENT CREST OF 13.5 FEET AT GOWANDA WAS HIGHEST
CREST SINCE SEPT 1979....AND THE 14.2 FEET AT EBENEZER WAS HIGHEST
SINCE SEPT 2004...BOTH IN TROPICAL STORMS.

WITH POTENTIAL FOR MORE ACTIVITY TONIGHT...THE FLASH FLOOD WATCH
WILL BE CONTINUED FOR ALL BUT THE NORTH COUNTRY THROUGH 6 AM TUESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ001>005-010>014-
     019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LEZ040-
         041.

&&

SYNOPSIS...SFM
NEAR TERM...HITCHCOCK
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...HITCHCOCK/SFM
HYDROLOGY...SFM
Hazardous weather outlook, Aug 10, 4:47 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
547 AM EDT MON AUG 10 2009

NYZ001>005-011-014-111000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-GENESEE-ONTARIO-
547 AM EDT MON AUG 10 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT
THE MAIN THREAT WILL BE HEAVY RAIN. FLOODING IS AGAIN A
POSSIBILITY...ESPECIALLY IN AREAS WHICH FLOODED FROM SUNDAYS
STORMS. IN ADDITION...A THUNDERSTORM OR TWO COULD HAVE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-012-013-019>021-085-111000-
NORTHERN ERIE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
547 AM EDT MON AUG 10 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT
THE MAIN THREAT WILL BE HEAVY RAIN. FLOODING IS AGAIN A
POSSIBILITY...ESPECIALLY IN AREAS WHICH FLOODED FROM SUNDAYS
STORMS. IN ADDITION...A THUNDERSTORM OR TWO COULD HAVE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-111000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
547 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT. THE MAIN
THREAT WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-111000-
OSWEGO-JEFFERSON-LEWIS-
547 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT. THE MAIN
THREAT WILL BE HEAVY RAIN WITH FLOODING A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 10, 11:32 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1232 PM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     SPRINGWATER             42.63N 77.59W
08/09/2009                   LIVINGSTON         NY   TRAINED SPOTTER

            LARGE TREE BLOCKING ROAD.

0200 AM     FLASH FLOOD      SILVER CREEK            42.54N 79.17W
08/10/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            100 BOATS DAMAGED DUE TO FLOOD WAVE COMING DOWN
            CATTARAUGUS CREEK. APPROX 50 BOATS WERE SHOVED OUT INTO
            LAKE ERIE...ANOTHER 50 REMAINED IN THE CREEK. MOST WERE
            DAMAGED. REPORT FROM AERIAL REPORT.

&&

SMCLAUGH

The radar

The Binghamton radar (KBGM), 130 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
August 10, 2:10 PM EST
Where
Wayne County, 0.86 mi SE of Newark
Measured
0.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.040, -77.090

Flash Flood, Chautauqua

When
August 10, 2:25 PM EST to 4:00 PM EST
Where
Chautauqua County, 1.02 mi E of Jamestown West to 0.18 mi SW of Jamestown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.099, -79.250

Thunderstorm Wind, Niagara

When
August 10, 3:55 PM EST
Where
Niagara County, 1.71 mi NE of Lockport Afs
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.150, -78.810

Flash Flood, Niagara

When
August 10, 4:15 PM EST to 6:00 PM EST
Where
Niagara County, 1.4 mi W of Lockport to 0.67 mi WSW of Lockport
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.171, -78.728

Flash Flood, Wayne

When
August 10, 8:00 PM EST to 8:45 PM EST
Where
Wayne County, 0.99 mi N of Clyde Aero Park Arpt to 1.03 mi N of Clyde Aero Park Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.114, -76.872

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194533, 194534, 194535, 194536, 194538.